Alert archive / Iowa / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 13, NWS La Crosse, WI

May 16, 1999Clayton County, Iowa

NWS La Crosse, WI issued this severe thunderstorm warning at May 16, 1999, 3:40 PM CDT for Clayton County, Iowa. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 16, 1999, 3:40 PM CDT (20:40 UTC)
Expired
May 16, 1999, 4:45 PM CDT
In force
65 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Clayton County, IA

The radar

The La Crosse radar (KARX), 109 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 4:10 PM CDTHail 0.75Garber, IA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 2:15 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1999-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 266 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1999-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
266 J/kg
Mixed-layer CIN
-240 J/kg
Mixed-layer LCL
780 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KLSE 162040 RRA
SVRLSE
IAC043-162145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
340 PM CDT SUN MAY 16 1999

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLAYTON COUNTY IN NORTHEASTERN IOWA

* UNTIL 445 PM CDT

* AT 340 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR STRAWBERRY POINT OR 45 MILES SOUTHEAST OF
  DECORAH... MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LITTLEPORT AT 400 PM CDT
  ELKPORT AT 410 PM CDT

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND.
GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS

NELSON/KING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:15 PM CDT, 25 minutes earlier.

Area forecast discussion, May 16, 3:15 PM CDT, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
315 PM CDT SUN MAY 16 1999

FORECAST CONCERNS THIS PACKAGE ARE ON-GOING SEVERE
CONVECTION...PRECIPITATION AMOUNTS AND TEMPERATURES.

SEVERE THUNDERSTORMS CURRENTLY TRACKING ACROSS NORTHEAST IOWA
HEADED FOR SOUTHWEST WISCONSIN ON NOSE OF BEST MOISTURE AND
INSTABILITY.  CONVECTION TO CONTINUE THROUGH THE EVENING HOURS WITH
GREATEST THREAT OF SEVERE WEATHER ACROSS EXTREME NORTHEAST IOWA
AND SOUTHWEST WISCONSIN.

12Z MODELS AGAIN ARE SIMILAR WITH THE OVERALL PATTERN BUT DIFFER WITH
THE TIMING OF THE WESTERN TROUGH AND ASSOCIATED SURFACE BOUNDARY.
QPF AMOUNTS ALSO VARY GREATLY. THE ETA/AVN ARE NOW THE MORE
PROGRESSIVE MODELS WITH THE NGM THE SLOWEST. PREFER THE FASTER
ETA/AVN FOR THIS PACKAGE...ALTHOUGH FEEL THE AVN QPF AMOUNTS SEEM
OVERDONE ACROSS WISCONSIN AND IOWA.

SURFACE BOUNDARY TO CLOSE IN ON THE FORECAST AREA LATER TONIGHT AND
MOVE OVER THE AREA MONDAY AS UPPER TROUGH PROGRESSES EASTWARD.
MOISTURE CONVERGENCE MAXIMIZES ALONG FRONT AS 35 KNOT LOW LEVEL
JET ADVECTS MOISTURE NORTHWARD INTO WISCONSIN. ADDITIONAL
CONVECTION NOW DEVELOPING ACROSS SOUTHEAST NEBRASKA TO TRACK
EASTWARD OVERNIGHT BRINGING MORE POTENTIAL RAIN TO THE AREA LATER
TONIGHT. AM CONCERNED ABOUT POTENTIAL FOR HEAVY RAIN LATE
TONIGHT...ESPECIALLY ACROSS NORTHEAST IOWA WHERE FLASH FLOOD
GUIDANCE NUMBERS ARE QUITE LOW. WILL HOLD OFF ON ANY WATCHES AT
THIS TIME AS THIS AFTERNOONS HEAVY RAINFALL HAVE BEEN CONFINED TO
JUST A FEW COUNTIES...BUT WILL MENTION THE POSSIBILITY OF HEAVY RAINS IN
THE NORTHEAST IOWA ZONES.

WILL KEEP WET FORECAST GOING INTO MONDAY NIGHT AS FRONT REMAINS IN
THE VICINITY. SEVERE THREAT SHOULD SHIFT TO OUR EAST MONDAY. RAIN
CHANCES SHOULD TAPER OFF MONDAY NIGHT WITH ONLY A FEW SHOWERS
REMAINING ACROSS THE EAST TUESDAY MORNING.

GUIDANCE TEMPERATURES LOOK REASONABLE AND GENERALLY HAVE USED A
BLEND OF FWC/FAN NUMBERS.

COORDINATED WITH DMX/MPX.

.LSE...NONE.

RABERDING

In the hours before

Special weather statement, May 16, 10:11 AM CDT, 5 hours 29 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-162105-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1011 AM CDT SUN MAY 16 1999

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEAST
IOWA ...SOUTHEAST MINNESOTA... CENTRAL AND SOUTHWEST WISCONSIN TODAY
AND TONIGHT...

A SLOW MOVING COLD FRONT ACROSS THE CENTRAL PLAINS WILL CONTINUE
MOVING EAST TODAY AND TONIGHT.  THUNDERSTORMS WILL DEVELOP AHEAD OF
THIS COLD FRONT AS IT NEARS THE UPPER MISSISSIPPI RIVER VALLEY.

THUNDERSTORMS SHOULD BEGIN TO AFFECT NORTHEAST IOWA AND SOUTHEAST
MINNESOTA BY LATE MORNING AND MOVE ACROSS WISCONSIN THIS AFTERNOON.
MORE THUNDERSTORMS ARE ALSO EXPECTED TONIGHT AS ANOTHER COMPLEX OF
STORMS DEVELOPS AND WILL MOVE ACROSS THE AREA.

ADDITIONALLY... SIGNIFICANT RAINFALL ACROSS THE REGION COULD CAUSE
FLOODING PROBLEMS... ESPECIALLY IN LOW LYING OR FLOOD PRONE AREAS.

SPOTTER ACTIVATION WILL MAY BE NEEDED TODAY AND TONIGHT.

COOK
Special weather statement, May 16, 10:40 AM CDT, 5 hours before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-162105-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TO INCLUDE THREAT.
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 AM CDT SUN MAY 16 1999

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEAST
IOWA ...SOUTHEAST MINNESOTA... CENTRAL AND SOUTHWEST WISCONSIN TODAY
AND TONIGHT...

A SLOW MOVING COLD FRONT ACROSS THE CENTRAL PLAINS WILL CONTINUE
MOVING EAST TODAY AND TONIGHT.  THUNDERSTORMS WILL DEVELOP AHEAD OF
THIS COLD FRONT AS IT NEARS THE UPPER MISSISSIPPI RIVER VALLEY.

THUNDERSTORMS SHOULD BEGIN TO AFFECT NORTHEAST IOWA AND SOUTHEAST
MINNESOTA BY LATE MORNING AND MOVE ACROSS WISCONSIN THIS AFTERNOON.
MORE THUNDERSTORMS ARE ALSO EXPECTED TONIGHT AS ANOTHER COMPLEX OF
STORMS DEVELOPS AND WILL MOVE ACROSS THE AREA.  THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL.

ADDITIONALLY... SIGNIFICANT RAINFALL ACROSS THE REGION COULD CAUSE
FLOODING PROBLEMS... ESPECIALLY IN LOW LYING OR FLOOD PRONE AREAS.

SPOTTER ACTIVATION WILL MAY BE NEEDED TODAY AND TONIGHT.

COOK
Special weather statement, May 16, 10:40 AM CDT, 5 hours before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-162105-

HAZARDOUS WEATHER OUTLOOK...CORRECTED TO INCLUDE THREAT.
NATIONAL WEATHER SERVICE LA CROSSE WI
1040 AM CDT SUN MAY 16 1999

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR NORTHEAST
IOWA ...SOUTHEAST MINNESOTA... CENTRAL AND SOUTHWEST WISCONSIN TODAY
AND TONIGHT...

A SLOW MOVING COLD FRONT ACROSS THE CENTRAL PLAINS WILL CONTINUE
MOVING EAST TODAY AND TONIGHT.  THUNDERSTORMS WILL DEVELOP AHEAD OF
THIS COLD FRONT AS IT NEARS THE UPPER MISSISSIPPI RIVER VALLEY.

THUNDERSTORMS SHOULD BEGIN TO AFFECT NORTHEAST IOWA AND SOUTHEAST
MINNESOTA BY LATE MORNING AND MOVE ACROSS WISCONSIN THIS AFTERNOON.
MORE THUNDERSTORMS ARE ALSO EXPECTED TONIGHT AS ANOTHER COMPLEX OF
STORMS DEVELOPS AND WILL MOVE ACROSS THE AREA.  THE MAIN THREAT WITH
THESE STORMS WILL BE LARGE HAIL.

ADDITIONALLY... SIGNIFICANT RAINFALL ACROSS THE REGION COULD CAUSE
FLOODING PROBLEMS... ESPECIALLY IN LOW LYING OR FLOOD PRONE AREAS.

SPOTTER ACTIVATION WILL MAY BE NEEDED TODAY AND TONIGHT.

COOK
Special weather statement, May 16, 2:32 PM CDT, 1 hour 8 minutes before
IAZ008-009-018-019-162030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
232 PM CDT SUN MAY 16 1999

...SEVERE THUNDERSTORM WATCH FOR MITCHELL...HOWARD...FLOYD
AND CHICKASAW COUNTIES HAS BEEN CANCELLED...

AT 230 PM CDT NATIONAL WEATHER SERVICE RADAR SHOWED THE
THUNDERSTORM ACTIVITY WHICH AFFECT THE AREA HAS MOVED TO THE
EAST.  THEREFORE... THE SEVERE THUNDERSTORM WATCH FOR MITCHELL...
HOWARD... FLOYD AND CHICKASAW HAS BEEN CANCELLED.

COOK

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 12:55 PM CDTSevere Thunderstorm WarningARXChickasaw60 min
May 16, 1:18 PM CDTSevere Thunderstorm WarningARXFayette57 min
May 16, 1:53 PM CDTSevere Thunderstorm WarningARXWinneshiek62 min
May 16, 2:05 PM CDTSevere Thunderstorm WarningARXAllamakee, Clayton55 min
May 16, 2:14 PM CDTSevere Thunderstorm WarningARXFayette66 min
May 16, 2:56 PM CDTSevere Thunderstorm WarningARXClayton49 min
May 16, 3:38 PM CDTSevere Thunderstorm WarningARXFayette47 min
May 16, 5:08 PM CDTFlash Flood WarningARXClayton, Fayette10 hr
May 16, 5:49 PM CDTSevere Thunderstorm WarningARXFayette71 min
May 16, 5:52 PM CDTSevere Thunderstorm WarningARXClayton68 min

Nearby

Severe Thunderstorm Warnings in Iowa, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.